Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 14, 2003, 6:45 PM MDT for Elbert County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 6:45 PM MDT (00:45 UTC)
- Expired
- Jun 14, 2003, 7:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Elbert County, CO
The radar
The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
607 WUUS55 KBOU 150045 SVRBOU COC039-150115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 644 PM MDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 715 PM MDT * AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF KUTCH...OR ABOUT 28 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KUTCH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3901 10405 3887 10405 3887 10374 3902 10374 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:30 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 14, 2:30 PM MDT, 4 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT SAT JUN 14 2003 SHORT TERM DISCUSSION: FOR TNGT...MDLS MAINTAIN A WEAK NNWLY FLOW ALF OVR THE CWA AS 500 MB OVER THE DESERT SOUTHWEST STARTS TO BUILD INTO THE FOUR CORNERS REGION. WEAK SHORT WAVE MOVING INTO EASTERN WY IS HELPING DEVELOP THUNDERSTORMS THIS AFTN. MDLS DO SHOW SOME WEAK SUBSIDENCE WITH THE PASSAGE OF THIS SYSTEM...SHUD BE STRONGEST ALG THE WY BORDER. INTERACTIVE SOUNDINGS LATE THIS AFTN STILL SHOW CAPES IN THE 1400-1600 J/KG RANGE...SO THERE SHOULD BE ENOUGH FUEL FOR THUNDERSTORMS. PULSE TYPE CONVECTION ALREADY FIRING THIS AFTN. WITH PSBL SUBSIDENCE DEVELPING THIS EVENING WL GO WITH ISOLD POPS FOR MOST AREAS...WITH THE BEST POTENTIAL FOR STORMS THIS EVENING FURTHER S ALG THE PALMER DIVIDE. SCT POPS THERE STILL LOOK OKAY. FOR FATHERS DAY...A DRIER NWLY FLOW WL BE OVR CO AS 500 MB RIDGE WL BE OVER THE FOUR CORNERS AREA. WARMING TEMPERATURES BUT LESS MSTR AS INTERACTIVE SOUNDINGS LOWER THE CAPES VALUES TO 800-1000 J/KG. ASIDE FM THE MTNS...THERES NOT MUCH IN THE WAY OF FOCUSING MECHANISMS TO WORK WITH ON SUNDAY. WITH THIS IN MIND...WL GO WITH BEST POTENTIAL ALG THE HIGHER TERRAIN DURING THE AFTN...WITH A FEW STORMS POSSIBLY DVLPG ACRS THE PLAINS LATE IN THE DAY. COOPER LONG TERM DISCUSSION: SUNDAY NIGHT CWFA ON LEADING EDGE OF BIG H5 RIDGE MIGRATING EWRD ACRS THE GREAT BASIN. STRONG SOLAR HEATING DURING THE DAY WILL LIKELY SPARK A FEW LATE DAY STORMS...MAINLY OVR AND ALONG THE HIGH TERRAIN...WITH MOST OF THE ACTIVITY DISSIPATING BY SUNSET DUE TO THE LACK UPR AIR SUPPORT. ON MONDAY THE H5 RIDGE AXIS ALIGNS WITH THE FRONT RANGE BY MIDDAY WITH THE FLOW AOA THE H6 LVL REMAINING LIGHT W/NWLY FOR MOST OF THE DAY. MESOETA SHOWS S/SELY BOUNDARY LYR WINDS STRENGTHENING ON THE PLAINS DURING THE DAY WITH THE HINT OF A DEN CYCLONE FORMING DURING THE AFTN. MODEL ALSO SHOW A SFC-700MB THETA-E RIDGE LYING UP AGAINST THE FRONT RANGE THRU MID-AFTN WITH SFC CAPE VALUES IN THE SAME AREA APCHG 1800 J/KG BY 21Z. SCATTERED AFTN T-STORM COVERAGE IN THE FCST FOR IN THE MTNS... ESPLY THE FRONT RANGE ZONES AND FOR THE ADJACENT HIGH PLAINS ZONES LOOK GOOD. HOWEVER MAY SEE MORE DOWNBURST TYPE WINDS THAN MEASURABLE PCPN WITH THE PROGD INVERTED-V SOUNDINGS. THE THETA-E AXIS AND HIGH CAPE VALUES THEN SHIFT EWRD ACRS THE NERN PLAINS WHERE 15-25KT LOW-LVL SLY FLOW AND STEEP LAPSE RATES SHOULD SUPPORT AT LEAST A FEW BIG STORMS THRU THE EVENING HOURS. AT THIS TIME APRS T-STORM COVERAGE NOT GREAT OUT ON THE PLAINS WHERE THERE WILL BE QUITE A BIT OF CIN TO OVER COME. TUESDAY...GFS SHOWS A WEAK COLD FRONT SLIDING DOWN THE FRONT RANGE AND ACRS THE NERN CO PLAINS BY LATE IN THE DAY. FRONT IS ASSOCIATED WITH A SHORT WAVE AND WK H7-H4 QG ASCENT ROUNDING TOP OF UPR RIDGE ANCHORED OVR WRN COLORADO. THETA-E RIDGING E OMTNS AND GOOD LOW-LVL SELY FLOW WILL COMBINE WITH INCREASING MID-LVL MOISTURE AND INSTABILITY TO GENERATE A ROUND OF AFTN AND EVE STORMS...PSBLY THRU THE NIGHT ON THE FAR ERN PLAINS. A FEW STORMS MAY BECOME SVR WITH LARGE HAIL AND EVEN A TWISTER OR TWO SEEINGS THIS IS JUNE AT ALL. REST OF THE WEEK...MEDIUM RANGE MODELS SHOW A DIRTY RIDGE OVR THE ROCKY MTN RGN AND A SERIES OF WK SHRT WV DISTURBANCES ROTATING OVR THE TOP OF THE RIDGE AND OVR THE FCST AREA EACH DAY...AND WITH ENOUGH MOISTURE AND DEEP INSTABILTY AROUND WILL KEEP A CHANCE OF AFTN AND EVENING T-STORMS IN THE FCST. LOOK FOR TEMPS TO REMAIN AT OR SLIGHTLY ABV NORMAL THRU THE EXTENDED PERIOD...WITH ONLY A SLIGHT DIP IN TEMPS TUE NIGHT AND WED AFTER FRONTAL PASSAGE. BAKER .DEN...NONE.
Hazardous weather outlook, Jun 14, 12:40 PM MDT, 6 hours 5 minutes before
COZ030>051-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1130 PM MDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ACROSS NORTHEAST AND NORTH CENTRAL COLORADO TODAY. ALTHOUGH MODERATE INSTABILITY WILL DEVELOP BY MID AFTERNOON...THE WIND SHEAR IN THE ATMOSPHERE IS RATHER WEAK. THEREFORE...ONLY ONE OR TWO STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL. DUE TO WEAK WINDS ALOFT AND SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAIN OF 1 TO 2 INCHES IN LESS THAN AN HOUR CAN BE EXPECTED FROM THE STRONGEST STORMS. MOST AREAS HOWEVER WILL SEE MUCH LIGHTER RAINFALL AMOUNTS. THE STORMS ARE EXPECTED TO FIRST DEVELOP OVER THE MOUNTAINS BY NOON...AND THEN ACROSS THE PLAINS AFTER 230 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...LOOK FOR DRIER AND SLIGHTLY WARMER CONDITIONS UNDER A RIDGE OF HIGH PRESSURE. AREAS IN AND NEAR THE FRONT RANGE MAY SEE A FEW LATE DAY THUNDERSTORMS POP UP. STORMS WILL LIKELY PRODUCE MORE WIND THAN MEASURABLE RAINFALL AS LOWER LEVELS OF THE ATMOSPHERE WILL BE PRETTY DRY. MONDAY THERE IS A SLIGHTLY BETTER CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH AN INFLUX OF LOW LEVEL MOISTURE ON SOUTH WINDS. THE MAJORITY OF THESE STORMS WILL LIKELY FORM IN THE MOUNTAINS AND ON THE MONUMENT RIDGE. TUESDAY...A COLD FRONT AND AN ASSOCIATED UPPER LEVEL WEATHER DISTURBANCE WILL PASS THRU NORTHEAST COLORADO LATE IN THE DAY. AN INCREASE IN MOISTURE AND INSTABILITY WILL LIKELY RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...WITH SOME STORMS POSSIBLY SEVERE. LARGE DAMAGING HAIL...STRONG THUNDERSTORM WINDS AND EVEN A TORNADO OR TWO CAN NOT BE RULED OUT. REST OF THE WEEK...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY AS TEMPERATURES REMAIN NEAR NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FMC/MRB
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:01 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.